Published online Oct 7, 2018. doi: 10.3748/wjg.v24.i37.4291
Peer-review started: July 16, 2018
First decision: August 1, 2018
Revised: August 4, 2018
Accepted: August 24, 2018
Article in press: August 24, 2018
Published online: October 7, 2018
A 63-year-old man with a large hepatocellular carcinoma underwent transcatheter arterial chemoembolization (TACE), but his level of consciousness deteriorated immediately after the procedure.
CT scan of the brain revealed multiple lesions of increased attenuation, and cerebral lipiodol embolism (CLE) was confirmed.
There is no differential diagnosis.
No specific finding was obtained by laboratory testing.
An angiography during TACE procedure revealed a newly developed vascular lake draining into systemic veins, which offered a pathway carrying lipiodol to pulmonary vessels and was the most likely cause of this serious complication.
No pathological examination was performed.
The patient was treated in our intensive care unit.
This is the first report of CLE, in which vascular lake phenomenon emerging during the procedure caused intratumoral arteriovenous shunt and played the most important role for its occurrence.
The term CLE describes cerebral lipiodol embolism.
Arteriovenous shunt via vascular lake may develop during chemoembolization, repeated angiography during TACE procedures should be performed to prevent CLE, especially when it is difficult to obtain a decrease of blood flow.